After seeing glowing results about peptides from folks online, Megan Hancocks decided to try a black-market peptide herself to shed some pounds.
“I was quite small looking back now, but obviously your mind tells you otherwise,” the 32-year-old told Australia’s ABC News.
Her decision led to acute liver failure within days, and six months later — despite some recovery — her life has been radically changed.
As a result of her injuries, she’s been unable to work and moved in with her mom as she continues to reel from side effects.
Now, Hancocks is speaking out to warn others against taking bootleg versions of an unapproved drug.
Megan’s story
Hancocks was introduced online to a peptide labeled as retatrutide, ABC reported.
The real retatrutide is still undergoing clinical trials in the US and hasn’t hit the market — any product sold online is a knockoff of uncertain purity, safety and efficacy.
Often, peptides ranging from the from growth booster sermorelin to the collagen amplifier GHK-Cu are sold online as “research-grade.” They skirt US regulations by carrying a disclaimer stating they’re not for human consumption.
In Australia, Hancocks had a hard time getting it. However, during a beauty appointment late last year, her clinician offered her peptides from a Chinese manufacturer — available for purchase in cash.
She bought a vial of retatrutide as well as GHK-Cu, though she didn’t end up taking the latter. According to ABC, she hesitated before using the retatrutide because she wasn’t sure about the dosage and was proceeding without a doctor’s advice.
On December 24, she took her first dose, followed by another on December 28. Within a week, she was admitted to the hospital with acute liver failure.
She had extreme jaundice — a yellowish discoloration of the skin and whites of eyes that occurs when the liver stops effectively processing a yellow pigment called bilirubin — plus constant nausea, vomiting, constipation, stomach swelling and fatigue.
Hancocks was in the hospital for about a month, where she recovered enough to avoid a liver transplant. Six months later, she’s been hospitalized multiple times and remains on medication for liver repair.
She was forced to stop working and live with her mother, while her treatment has caused weight gain, hair loss and sores on her skin. “When I look in the mirror I don’t see the same person anymore and that’s been really hard,” she said.
What is retatrutide?
It’s hard to overstate the buzz surrounding retatrutide, known as “reta” in peptide aficionado circles. While the drug nears its final steps before hitting the market, people are dying to get their hands on any form of it.
Two people have reportedly died in the US from taking knock-off versions of reta. The first, a 41-year-old, suffered cardiac arrest, and the second, a 49-year-old, died after experiencing severe dehydration, malnutrition and cardiac arrest.
What’s the appeal? Well, the real thing has been shown to be ultra-effective for weight loss — even more so than current favorites like Ozempic and Mounjaro.
While Ozempic and Wegovy act on one metabolic receptor (GLP-1), dual agonists like Mounjaro and Zepbound act on two (GLP-1 and GIP and GLP-1 and glucagon).
Reta, the next-gen drug, is also known as “triple G” because it acts on three receptors: GLP-1, GIP and glucagon receptors.
In the latest reta trial, patients taking the lower dose shed an average of 44.3 pounds, or 19.5% of their body weight, while those on the higher dose lost an average of 47.4 pounds, or 20.9%. Ozempic, meanwhile, helped participants lose an average of 20.9 pounds, or 9.4% of their body weight.
The drug even made headlines earlier this year when some study participants dropped out of trials because they lost weight too quickly.
The FDA has issued warnings about retatrutide and all other unapproved, compounded GLP-1 medications.
“This can be risky for patients, as unapproved versions do not undergo FDA’s review for safety, effectiveness and quality before they are marketed,” the agency warned.















